Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 141, NWS Nashville, TN

May 27, 2017Cheatham County, Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 4:13 PM CDT for Cheatham County, Davidson County, Williamson County, Tennessee. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 4:13 PM CDT (21:13 UTC)
Expired
May 27, 2017, 4:24 PM CDT
In force
11 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cheatham County, TN, Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS54 KOHX 272113
SVROHX
TNC021-037-187-272145-
/O.NEW.KOHX.SV.W.0141.170527T2113Z-170527T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
413 PM CDT SAT MAY 27 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Davidson County in Middle Tennessee...
  Northern Williamson County in Middle Tennessee...
  South central Cheatham County in Middle Tennessee...

* Until 445 PM CDT

* At 413 PM CDT, a severe thunderstorm was located over Kingston
  Springs, or 15 miles east of Dickson, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Nashville, Brentwood, Nolensville, Forest Hills, Oak Hill, White
  Bluff, Belle Meade, Kingston Springs, Pegram, Bellevue, Fairview,
  Berry Hill, Bells Bend and Natchez Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3625 8674 3599 8667 3595 8717 3603 8719
      3606 8718 3607 8717 3608 8718 3613 8717
TIME...MOT...LOC 2113Z 257DEG 28KT 3606 8711 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rose
1 follow-up statement
886 
WWUS54 KOHX 272124
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
424 PM CDT SAT MAY 27 2017

TNC021-037-187-272134-
/O.CAN.KOHX.SV.W.0141.000000T0000Z-170527T2145Z/
Davidson TN-Williamson TN-Cheatham TN-
424 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIDSON...
NORTHERN WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3625 8674 3599 8667 3595 8717 3603 8719
      3606 8718 3607 8717 3608 8718 3613 8717
TIME...MOT...LOC 2122Z 257DEG 28KT 3608 8700 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:48 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 27, 1:48 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
148 PM CDT Sat May 27 2017

.DISCUSSION...

Surface high is centered just off the Florida Gulf Coast this hour
as a warm front becomes established along the Ohio Valley. This
leaves Middle Tennessee in a warm, moist & unstable environment
that is primed for thunderstorms today & tomorrow. Earlier
activity has completely dissipated, but a second round of storms
is now developing north of the TN/KY line, with weaker cells
popping up across Middle Tennessee. Skies have partially cleared
after the earlier storms, so this is allowing temperatures to warm
considerably and should help destabilization.

The morning sounding from OHX shows a strong capping inversion
situated around 750 mb, with steep mid-level lapse rates and
surface-based lifted index of -3. MUCAPE was just shy of 2,000
J/kg. GFS forecast soundings do show some erosion of the cap by
18Z tomorrow with the mid-level lapse rates contributing to higher
CAPE's and impressive LI values. Forecast SRH's indicate very
weak shear, so straight-line winds and large hail appear to be the
primary threats with the anticipated severe weather tonight and
tomorrow.

It appears as though isolated/scattered storms will persist
throughout the day and early evening until more organized
convection enters the mid state maybe 02Z or later. There is some
discrepancy between the NAM and GFS regarding timing of later
(tomorrow) storms, so on Sunday we'll just stick with likely
POP's most areas to go along with SPC's slight risk for day 2.

We likely won't see fropa here in Middle Tennessee until after
12Z Monday, so we won't see POP's drop off until then. Look for
slightly cooler temperatures (near normal or slightly above) to
start off next week and lasting at least until next weekend. A wet
pattern will slip back in rather quickly, with isolated or
scattered POP's most areas from Tuesday through the end of the
forecast period.

&&

.AVIATION...
18Z TAF DISCUSSION.

Active period setting up as waves of showers and thunderstorms
are expected. First up are isolated/scattered storms this
afteroon...with more organized development this evening...and
then again overnight. Outside of showers/storms this afternoon
and most of the evening...VFR conditions are likely. Cigs are
likely to go below 3kft overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  84  66  83  62 /  60  60  60  10   0
Clarksville    69  82  62  82  61 /  60  50  40   0   0
Crossville     65  78  63  76  58 /  50  60  60  30   0
Columbia       69  83  65  82  62 /  60  50  60  20   0
Lawrenceburg   69  83  66  82  62 /  50  50  60  20   0
Waverly        68  82  63  82  61 /  60  50  50  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, May 27, 3:54 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
354 PM CDT Sat May 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
354 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a slight to moderate risk of severe storms across Middle
Tennessee tonight. Damaging winds, large hail, and localized
flooding are the main threats, but a couple of tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe storms across Middle Tennessee
again Sunday and Sunday night. Damaging winds, large hail, and
localized flooding will be possible once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Sunday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Rose

In the hours before

Special weather statement, May 27, 3:06 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
306 PM CDT SAT MAY 27 2017

TNZ028>030-272030-
Wilson TN-Trousdale TN-Smith TN-
306 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...NORTHEASTERN
WILSON AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Hartsville, Gordonsville, Hickman, Tuckers Crossroads and
Dickerson Chapel Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3612 8592 3612 8638 3627 8645 3632 8636
      3631 8636 3632 8634 3631 8630 3634 8629
      3636 8628 3636 8627 3637 8627 3644 8614
      3644 8613
TIME...MOT...LOC 2006Z 255DEG 43KT 3624 8627

07
Special weather statement, May 27, 3:29 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT SAT MAY 27 2017

TNZ025-026-059-272115-
Williamson TN-Dickson TN-Cheatham TN-
329 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN WILLIAMSON
AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickson, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Fairview, Charlotte and Vanleer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3605 8704 3605 8705 3597 8704 3598 8741
      3599 8752 3619 8756 3620 8755 3632 8706
TIME...MOT...LOC 2029Z 254DEG 42KT 3608 8739

07
Special weather statement, May 27, 3:35 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT SAT MAY 27 2017

TNZ005-272100-
Stewart TN-
335 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 400
PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Paris Landing State Park, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8764 3647 8762
      3650 8805 3652 8804 3656 8803 3668 8807
      3668 8802
TIME...MOT...LOC 2034Z 254DEG 41KT 3661 8806

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:43 AM CDTSpecial Weather StatementOHXHouston32 min
May 27, 9:09 AM CDTSpecial Weather StatementOHXHouston, Humphreys36 min
May 27, 3:06 PM CDTSpecial Weather StatementOHXTrousdale, Wilson24 min
May 27, 3:11 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson34 min
May 27, 3:26 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson34 min
May 27, 3:29 PM CDTSpecial Weather StatementOHXCheatham, Dickson46 min
May 27, 3:35 PM CDTSpecial Weather StatementOHXStewart25 min
May 27, 3:53 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith37 min
May 27, 4:28 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam32 min
May 27, 4:32 PM CDTSpecial Weather StatementOHXWilson28 min
May 27, 4:42 PM CDTTornado WarningOHXPutnam, White33 min
May 27, 4:51 PM CDTSpecial Weather StatementOHXWilson24 min
May 27, 5:08 PM CDTTornado WarningOHXPutnam, White16 min
May 27, 5:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White37 min
May 27, 5:35 PM CDTSpecial Weather StatementOHXStewart25 min
May 27, 5:44 PM CDTSpecial Weather StatementOHXClay31 min
May 27, 5:51 PM CDTSpecial Weather StatementOHXMacon, Trousdale24 min
May 27, 6:03 PM CDTSevere Thunderstorm WarningOHXClay27 min
May 27, 6:04 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart26 min
May 27, 6:10 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson35 min
May 27, 6:31 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Stewart29 min
May 27, 6:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson37 min
May 27, 6:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 1 more31 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Wilson24 min
May 27, 6:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.